High Doses of Vitamin E May Increase Risk of Death
A typical multivitamin supplement contains approximately 30 IU (International Units) of vitamin E, whereas a typical diet usually provides about 14 IU per day. Yet, some people take vitamin E supplements of 400 IU or more under the widespread assumption that high doses of vitamin E are potentially beneficial for health. Vitamin E is a powerful antioxidant. Antioxidants are thought to be helpful scavengers of “free radicals,” substances that can wreak havoc on the body, contributing to chronic illnesses such as heart disease and cancer.
Yet, despite some research findings supporting the benefits of supplemental vitamin E, other studies have failed to confirm its favorable health effects. More importantly, a few studies have reported small increases in mortality among people taking high doses of vitamin E, although these results have not been statistically significant.
Although vitamin E is a necessary nutrient, studies thus far have failed to conclude whether extra vitamin E may be helpful at certain doses and harmful at others. A new review, published November 10, 2004 in the online Annals of Internal Medicine , reanalyzed existing clinical trials and found that doses of vitamin E in excess of 400 IU may indeed increase the risk of death and should be avoided.
About the Study
Researchers from Johns Hopkins University reanalyzed data from 19 different clinical trials, which included almost 160,000 men and women who took vitamin E alone or in combination with other vitamins and minerals. All studies included in the reanalysis were published between 1993 and 2004 and included both a group of participants who received vitamin E and a control group of participants who received a “sugar pill.”
The administered doses of vitamin E ranged from 16.5 to 2000 IU per day, with 400 IU as an average dosage. The studies each lasted for at least one year and the original researchers recorded the number of deaths among participants.
The researchers found that high doses of vitamin E, defined as greater than or equal to 400 IU, appear to increase the risk of death.
The researchers also conducted another type of analysis in which they assumed a dose-dependent relationship between vitamin E and risk of death—that is, as the dose of vitamin E increased, so did its risks. As it turns out, there was such as relationship, but not until doses at the level of 900 IU or more.
It is important to note that the results of this review study may not apply to all people. First of all, most of the participants in the studies already had chronic disease, such as heart disease. They also were typically over the age of 60. In addition, although nine out of 11 of the high-dosage vitamin E trials revealed an increased risk of death with increasing vitamin E doses, these studies were often small. All of these factors make it difficult to generalize the study’s results to the general public, including younger people without disease.
How Does This Affect You?
This study should make you sit up and take notice of your vitamin E supplement labels. It appears that vitamin E may cause more harm than good when more than about 400 IU are taken as a supplement, particularly in elderly patients who already have chronic diseases such as heart disease.
If you eat plenty of foods that contain vitamin E, such as nuts, seeds, whole grains, and leafy vegetables, and you take a daily multivitamin, you are probably receiving vitamin E in amounts that are beneficial to your health.
However, if you take more than 400 IU in vitamin E supplements, this study suggests you may be at a slightly increased risk of death and should probably cut back on the dose. It is hard to justify suffering any risks associated with vitamin supplements—even small risks—when their benefits truly have yet to be proven.
American Dietetic Association
Office of Dietary Supplements, National Institutes of Health
Miller III, ER, Pastor-Barriuso R, Dalal D, et al. Meta-analysis: High-dosage vitamin E supplementation may increase all-cause mortality. Annals of Internal Medicine . 2004;142.
Last reviewed November 11, 2004 by ]]>Richard Glickman-Simon, MD]]>
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © 2007 EBSCO Publishing All rights reserved.